New York, 2021

Tropical Storm in New York, July 9, 2021

July 9, 2021 · NWS OKX · 6 events in 6 counties and zones

Tropical Storm Elsa with maximum sustained winds of 65 mph, made landfall as a strong tropical storm on the panhandle of Florida on the morning of July 7th. It weakened to a minimal tropical storm as it tracked into Georgia, and then tracked northeast along the coastal plain through July 8th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Tropical Storm Elsa with maximum sustained winds of 65 mph, made landfall as a strong tropical storm on the panhandle of Florida on the morning of July 7th. It weakened to a minimal tropical storm as it tracked into Georgia, and then tracked northeast along the coastal plain through July 8th. Elsa strengthened a bit, with sustained winds of 50 mph, before it emerged off the Delaware coast early the morning of July 9th, and then later that morning tracked across eastern Long Island.

The highest sustained winds were generally 40 to 45 mph along the immediate coast of central and eastern Long Island with a maximum sustained wind of 55 mph at an elevated weather station at Eatons Neck on the north shore of Central Long Island. Peak gusts were generally 40 to 50 mph, with Eatons Neck once again recording the highest gust at 59mph. Away from the shoreline, maximum sustained winds generally ranged from 30 to 35 mph across Long Island and coastal Connecticut.

Wind damage and coastal impacts were minimal from Elsa. Heavy rainfall and flash flooding were the main impacts. A predecessor rainfall event the afternoon and evening of Thursday, July 8, resulted in flash flooding across portions of the area as moisture streaming northward ahead of Tropical Storm Elsa encountered a stationary boundary draped across the area. Rainfall amounts ranged 2-4 inches across portions of Manhattan, the Bronx, and Westchester County, with lesser amounts elsewhere. Tropical Storm Elsa then tracked across eastern Long Island the next morning, July 9, with heavy rainfall north and west of the storm's center, resulting in flash flooding across portions of Long Island and the Lower Hudson Valley. Rainfall totals ranged from 1 1/2-4 inches, highest across Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 9, 3:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 9, 3:35 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
435 AM EDT Fri Jul 9 2021

.SYNOPSIS...
Elsa will impact the area through this afternoon. Please refer
to the latest forecast and track information on Elsa from the
National Hurricane Center. A weak cold front approaches and
crosses the region later tonight before weak high pressure
builds in for the weekend. A warm front approaches Monday into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elsa will impact the area for much of the day today, and there
has not been much change in the forecast with this update.
Heaviest precipitation per latest short term CAMs/HREF do show
an eastward shift in the axis of heaviest rainfall,so have
trimmed back QPF across the Lower Hudson Valley and SW CT.
Northeastern NJ and parts of southern CT do look to have the
best chance to exceed FFG (1-2" in 3 hrs) during the event so
this will have to be watched for possible flash flooding. Flash
flood watch remains in effect for the entire area through noon.

Winds will be on the increase early this morning, with the
strongest sustained and gusts over eastern LI and eastern ocean
waters, gusting to 35-45kts through this morning. Elsewhere
across Long Island and southeastern CT, gusts to 35kts are
possible. 10m HRRR wind gust potential is depicting some gusts
35-40kts on the backside of the system over NYC and points east
for a brief period as well this morning as Elsa pulls away.

Temperatures today will be a bit cooler than previous days given the
cloud cover to start.  Went similar to MOS with mid 80s highs across
the interior and upper 70s to low 80s for coastal regions.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Wind and rain impacts from Elsa should wane by later this afternoon
into this evening as a cold front and attendant mid level wave
approach from the west. Once again, the area is under the threat for
scattered showers and thunderstorms by late afternoon.  Short term
model soundings are indicating some marginal instability (1000-1500
J/kg SBCAPE), and 30-40kts of bulk shear by early evening north and
west of NYC. Based on model soundings, convective winds look to
be the greatest threat with any storms that do develop, through
this does not look to be widespread.  As such, SPC has the
entire region in a marginal risk for severe storms later today.
Flash flooding would again be possible with any storms that
occur over areas that have already received rainfall from
Thursday's event or Elsa.

Quieter weather returns for Saturday as high pressure build back
in.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
No major changes to the long term.

Upper ridge builds over the Atlantic into the start of the
period as an upper low deepens over the Central Plains. This
will result in a warming trend and increasing chances for
showers and thunderstorms for the area. Southwest flow aloft
tends to favor interior/western zones for best chances, but
there is some uncertainty regarding the the position of the
ridge and the track and timing of the associated upper low to
the north and west. The CWA could be close enough to the storm
track on the northern periphery of the ridge to produce several
rounds of active wx. On the other hand, a drier scenario would
favor a few airmass storms each day mainly over the interior.
For now, the blended approach was taken and the NBM followed.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...

Conditions at most terminals are MVFR or lower as rain encompasses
the area with the approach of Tropical Storm Elsa. Elsa moves over
Long Island into the early morning. Conditions improve to VFR for
Friday afternoon, however there will be the chance of showers and
thunderstorms with sub-VFR conditions late aftn/early evening.

Winds have backed to mostly E-NE and will continue to back as Elsa
approaches and moves overhead. Speeds will be generally 10-15 kt
with gusts along the coast to 25 kt. Local gusts can approach 30kt
as Elsa makes its closest approach from 10-14Z. Winds will turn to
the north toward daybreak, then northwest and west Friday morning.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely for category changes and wind shifts through the
morning. Wind shift timing could be off by 1-2 hours with the
passage of Elsa overnight.

.OUTLOOK FOR 09Z SATURDAY THROUGH TUESDAY...

.Fri late night...Mostly VFR.
.Sat...Mainly VFR but isold shwrs and tstms possible.
.Sun - Tue... Mostly VFR, but...Chances for MVFR in shwrs and tstms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Southerly winds and seas build ahead of Elsa's increase
this morning. Tropical storm conditions are likely today on the
eastern waters as Elsa passes through or nearby. Ocean seas
likely build to 8 to 12 ft. SCA continues for the Western Sound
and NY Harbor as there could be some gusts 25-30 kt late
tonight into early Friday. Please refer to the latest forecast
and track information on Elsa from the National Hurricane
Center. Winds and seas slowly subside late Friday into Friday
night as Elsa departs well to the north and east.

Seas continue to subside on Sat, with waves below 5 ft expected
by late day. Winds will be below SCA levels on all waters Sun-
Tue. Seas on the ocean may touch 5 ft at times Sun and Mon.

&&

.HYDROLOGY...
Flooding likely through midday Friday with periods of heavy
rain and potential thunderstorms, 2 to 4 inches of rainfall with
locally higher amounts possible during this time with Elsa.
Scattered areas of poor drainage/urban flash flooding is likely,
with flooding of areas adjacent to fast reacting small rivers
and streams possible.

Possible showers and thunderstorms later this evening may also
bring at least minor urban flooding with any stronger storms.

No hydrologic concerns from Saturday through Friday.

&&

.TIDES/COASTAL FLOODING...
There remains a high risk of rip currents at the ocean beaches
through Saturday. Surf height of around 6-7 ft is expected today
long period SE swells. There is a high risk of rip currents
again for all ocean beaches Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until noon EDT today for CTZ005>012.
     Tropical Storm Warning for CTZ008-010>012.
NY...Flash Flood Watch until noon EDT today for NYZ067>075-078>081-
     176>179.
     Tropical Storm Warning for NYZ078>081-179.
NJ...Flash Flood Watch until noon EDT today for NJZ002-004-006-
     103>108.
MARINE...Tropical Storm Warning for ANZ331-332-340-345-350-353-355.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ335-
     338.

&&

SYNOPSIS...DBR/MW
NEAR TERM...DBR
SHORT TERM...DBR
LONG TERM...DS/MW
AVIATION...MW
MARINE...DBR/DS
HYDROLOGY...DBR/DS
TIDES/COASTAL FLOODING...DS
Hazardous weather outlook, Jul 8, 8:36 PM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
936 PM EDT Thu Jul 8 2021

NYZ075-178-100145-
Kings (Brooklyn)-Southern Queens-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-100145-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>007-009-NJZ002-004-006-103>108-NYZ067>074-176-177-100145-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ008-010>012-NYZ078-079-100145-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
936 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-100145-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
936 PM EDT Thu Jul 8 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-100145-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
936 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Tropical Storm Elsa will move through overnight bringing heavy rain
and potentially gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Elsa will move through Friday morning bringing heavy
rain and potentially gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 9, 4:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
547 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     MARINE TSTM WIND 26 S ROBERT MOSES STATE 40.25N 73.16W
07/09/2021  M38 MPH          ANZ373             NY   BUOY

            GUST AT MESONET STATION 44025 26 SSE ROBERT
            MOSES STATE PARK.

&&
Local storm report, Jul 9, 4:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
555 AM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     MARINE TSTM WIND 15 S ATLANTIC BEACH     40.37N 73.70W
07/09/2021  M45 MPH          ANZ355             NY   BUOY

            MESONET STATION 44065 15 S ATLANTIC BEACH.

&&

DBR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 tropical storm. Local standard time, as filed.

Tropical Storm, Northern Nassau

When
July 9, 5:00 AM EST to 1:00 PM EST
Where
Northern Nassau forecast zone
Reported by
Trained Spotter
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A mesonet station at Bayville NY recorded a maximum sustained wind of 46 mph and 53 mph gust at 1201 pm LST. Peak winds generally ranged from 30 to 35 mph with gusts to 40 mph across the area. These winds combined with saturated grounds resulted in widely scattered downed trees and power outages. Multiple trees were reported down on the Long Island Railroad Oyster Bay Branch in Oyster Bay NY at 812 am LST, resulting in train service on the line being suspended. In addition, a large tree was downed on a property on Herbert Drive in New Hyde Park at 935 am LST.

Tropical Storm, Southern Nassau

When
July 9, 5:00 AM EST to 1:00 PM EST
Where
Southern Nassau forecast zone
Reported by
Trained Spotter
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

A mesonet station at Jones Beach NY recorded a maximum sustained wind of 41 mph and 47 mph gust at 833 am LST. Peak winds generally ranged from 30 to 35 mph with gusts to 40 mph across the area. These winds combined with saturated grounds resulted in widely scattered downed trees and power outages. In Merrick NY, a tree fell on Meadowbrook State Parkway at Exit M7E, closing all lanes, at 846am LST.

Tropical Storm, Southwest Suffolk

When
July 9, 5:00 AM EST to 1:00 PM EST
Where
Southwest Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A mesonet station at Fire Island NY USCG recorded a maximum sustained wind of 39 mph and 47 mph gust at 524 and 526 am LST respectively, while the mesonet at the State Boat Channel recorded a 39 mph maximum sustained wind at 527am, and 47 mph peak wind gust at 847am LST. At Islip McArthur Airport, a 49 mph peak wind gust was recorded at 916am. Peak winds generally ranged from 30 to 40 mph with gusts to 50 mph across the area. These winds combined with saturated grounds resulted in widely scattered downed trees and power outages. In Babylon, tree limbs and wires have been downed at 846am LST.

Tropical Storm, Southeast Suffolk

When
July 9, 5:00 AM EST to 2:00 PM EST
Where
Southeast Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The Shinnecock Light NY mesonet recorded a maximum sustained wind of 44 mph and 53 mph gust at 1046 and 1029 am LST respectively. At the Napeague NY mesonet a peak wind guts of 43 mph was recorded at 634am LST. At Shirley Airport ASOS, a 41 mph peak wind gust was recorded at 919am, and a Westhampton Airport ASOS a peak wind gust of 45 mph was recorded at 1021am LST. Peak winds generally ranged from 30 to 40 mph with gusts to 55 mph across the area. These winds combined with saturated grounds resulted in widely scattered downed trees and power outages.

Tropical Storm, Northeast Suffolk

When
July 9, 5:00 AM EST to 2:00 PM EST
Where
Northeast Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The Baiting Hollow NY mesonet recorded a maximum wind gust of 64 mph at 1025 am LST, and a 46 mph maximum wind gust of 46 mph at Great Gull Island mesonet at 632am LST. Peak winds generally ranged from 30 to 40 mph with gusts to 60 mph across the area. These winds combined with saturated grounds resulted in widely scattered downed trees and power outages.

Tropical Storm, Northwest Suffolk

When
July 9, 5:00 AM EST to 1:00 PM EST
Where
Northwest Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The Eatons Neck NY mesonet recorded a maximum sustained wind of 55 mph and peak gust of 60 mph at 719 am and 718 am LST respectively. At the Stony Brook mesonet station a 45 mph peak wind gust was measured at 809 am LST. Peak winds generally ranged from 30 to 40 mph with gusts to 60 mph across the area. These winds combined with saturated grounds resulted in widely scattered downed trees and power outages.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977731, 979300, 979304, 979309, 979311, 979313.